Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Jackson, KY

June 3, 2008Estill County, Montgomery County, Powell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 3, 2008, 8:17 AM EDT for Estill County, Montgomery County, Powell County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2008, 8:17 AM EDT (12:17 UTC)
Expired
Jun 3, 2008, 8:45 AM EDT
In force
28 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Estill County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:55 AM EDT, 22 minutes earlier.

Area forecast discussion, Jun 3, 7:55 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
755 AM EDT TUE JUN 3 2008

.SHORT TERM.../TODAY THROUGH THURSDAY/

LATEST RUNS OF THE SREF...GFS...ECMWF...AND NGM ALL AGREE THAT MCS
WILL MOVE ACROSS NORTH THIRD OF FORECAST AREA BEGINNING BETWEEN 12
AND 15Z THIS MORNING. LATEST IR SATELLITE IMAGERY AND REGIONAL RADAR
MOSAIC INDICATE THAT MCS IS ONGOING ACROSS SOUTHEASTERN IOWA AND
CENTRAL ILLINOIS. CURRENT SATELLITE LOOPS INDICATE THAT MOST ACTIVE
PART OF MCS IS MAKING ONLY VERY SLOW PROGRESS ACROSS ILLINOIS...WITH
TWO MUCH SMALLER AND LESS INTENSE COMPLEXES OF THUNDERSTORMS
PROPAGATING ACROSS CENTRAL AND SOUTHERN INDIANA. THE PRIMARY AREA OF
CONVECTIVE ACTIVITY WILL LIKELY NOT MAKE ITS WAY INTO EASTERN
KENTUCKY UNTIL LATE MORNING/EARLY AFTERNOON TIME FRAME...AS THE
COMPLEX MOVES SLOWLY EASTWARD WITH THE PREVAILING MIDLEVEL FLOW.
EXAMINATION OF SURFACE OBS OVER THE PAST 5 OR 6 HOURS REVEALS THAT
MOIST SURFACE LAYER IS IN PLACE ACROSS ENTIRE FORECAST AREA...WITH
THE BEST DEWPOINTS AND MOISTURE ENTRENCHED ACROSS SOUTHERN THIRD OF
FA. DEWPOINTS OF AROUND 60 DEGREES ARE IN PLACE ACROSS NORTHERN
PORTION OF CWA...WITH MID 60S IN THE SOUTHERN HALF OF AREA. INCOMING
STORMS WILL HAVE AMPLE LOW LEVEL MOISTURE TO TAP INTO AS THEY
APPROACH FROM THE WEST. THE BEST MIDDLE AND UPPER LEVEL JET DYNAMICS
APPEAR TO BE DISPLACE WELL WEST IN THE CENTRAL PLAINS...WHICH IS THE
SOURCE AREA OF THE ONGOING MCS MENTIONED ABOVE. FARTHER EAST...THE
JET DYNAMICS BECOME MUCH WEAKER AND LESS FAVORABLE FOR THE
MAINTENANCE OF A LARGE MCS. THE MODEL DATA SUPPORTS THIS SCENARIO
SOMEWHAT AS WELL...WITH THE STRONGEST UPPER LEVEL WINDS PASSING BY
WELL TO THE NORTH OF THE FORECAST AREA. HOWEVER...A 30-40KT LOW
LEVEL JET IS PROGGED TO MOVE ACROSS EASTERN KENTUCKY BETWEEN 12 AND
18Z TODAY...WHICH COULD ALLOW THE MCS TO MAINTAIN A SMALL AMOUNT OF ITS
ORIGINAL PUNCH AS IT MOVES SOUTHEAST ACROSS THE COMMONWEALTH. WIND
FIELDS IN THE MODEL SOUNDINGS ARE NOT ALL THAT IMPRESSIVE AS OF THE
0Z RUN OF THE GFS...WITH ONLY 40KT FLOW THROUGH THE 250HPA LAYER.
WITH ONLY MODEST MIDDLE LEVEL LAPSE RATES...AND NOT MUCH IN THE WAY
OF DRY MID LEVEL AIR...THE SEVERE THREAT AT THIS TIME APPEARS
MINIMAL. THAT BEING SAID...THE GFS IS FORECASTING CAPES OF OVER
2000J/KG AND LIFTED INDICES AS LOW AS MINUS 6 FOR THE ENTIRE MORNING
AND EARLY AFTERNOON PERIOD.

IN SPITE OF THE FACT THAT THESE NUMBERS SEEM A BIT OVERDONE...ATMOSPHERIC
CONDITIONS ARE SUCH THAT AN ISOLATED STORM OR TWO COULD PRODUCE SOME
WIND DAMAGE LATER THIS MORNING INTO THIS AFTERNOON. HEAVY RAINFALL
AND DANGEROUS LIGHTNING WILL ALSO BE POSSIBLE WITH ANY STORMS THAT
MOVE ACROSS THE AREA TODAY. MODELS SOUNDINGS DO SUPPORT LOCALLY HEAVY
RAINFALL...WITH PWS OF UP TO 1.8 INCHES AND DEEP LAYER OF MOISTURE
SHOWING UP AROUND 18Z THIS AFTERNOON. THE BEST CHANCE FOR HEAVY
RAINFALL LOOKS TO BE FOR LOCATIONS NORTH OF THE MOUNTAIN PARKWAY
LATER TODAY. THE GFS...NGM...AND HPC QPF FORECASTS ALL KEEPING THE
HIGHEST RAINFALL AMOUNTS ACROSS SOUTHEASTERN INDIANA...SOUTHERN OHIO...AND
NORTHEASTERN KENTUCKY. WITH THIS IN MIND...DECIDED TO UPDATE THE QPF
GRIDS TO REFLECT A NORTHERLY SHIFT IN THE MAX RAINFALL EXPECTED
TODAY. LATEST IR SATELLITE LOOP ALSO SHOWING TREND IN MCS
PROPAGATION/MOVEMENT ACROSS NORTHERN THIRD OF FORECAST
AREA...PROVIDING FURTHER SUPPORT FOR HIGHER RAINFALL ACROSS THIS AREA.
DAY SHIFT WILL NEED TO MONITOR SITUATION CLOSELY AND MAKE UPDATES AS
NECESSARY SHOULD SEVERE THREAT INCREASE DURING THE MORNING HOURS.

WENT WITH A BLEND OF MAV/METMOS NUMBERS FOR TODAYS HIGH
TEMPERATURES...GOING COOLER THAN THE WARMER MAVMOS HIGHS...MAINLY TO
ACCOUNT FOR WIDESPREAD CLOUD COVER THAT WILL BLANKET THE AREA BY
MIDMORNING...AND TO ACCOUNT FOR THE RAINFALL EXPECTED ACROSS THE
NORTHERN HALF OF THE FA TODAY. TEMPERATURES WILL REBOUND NICELY FOR
WEDNESDAY AND THURSDAY...AS SOUTHERLY FLOW OFF THE GULF OF MEXICO
CONTINUES TO PUMP VERY WARM AND MOIST AIR INTO THE OHIO VALLEY.
IN SPITE OF THE ANTICIPATED INFLUX OF WARM AIR WEDNESDAY AND
THURSDAY...FEEL THAT AMPLE CLOUD COVER WILL BE IN PLACE TO KEEP THE
VERY WARM MAVMOS MAX TEMPERATURES TO BE REALIZED. THAT BEING
SAID...DECIDED TO GO A DEGREE OR TWO COOLER THAN THE MAVMOS NUMBERS
FOR HIGHS TOMORROW AND THURSDAY. STILL ANTICIPATING HIGH TEMPS IN THE
UPPER 80S ON WEDNESDAY...AND AROUND 90 ON THURSDAY. DEWPOINTS AND
WINDS WERE IN PRETTY GOOD SHAPE ALREADY AND ONLY MINOR CHANGES WERE
NEEDED TO THOSE FORECAST ELEMENTS.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

06Z AND 12Z GFS...00Z ECMWF...AND 00Z GFS AND NAEFS ENSEMBLES ALL
SUPPORT BUILDING RIDGE ACROSS THE EASTERN UNITED STATES FOR THE END
OF THE WORK WEEK. THE RIDGING AT THE SURFACE AND ALOFT WILL RESULT
IN WELL ABOVE NORMAL TEMPERATURES...WITH SOME LOWER 90S POSSIBLE IN
A FEW SPOTS ON THURSDAY AND FRIDAY. RIDGE LOOKS TO HOLD INTO THE
WEEKEND...BUT SHORTWAVE ENERGY LIFTING NE FROM THE PLAINS SHOULD
FLATTEN THE RIDGE ENOUGH THAT A WEAKENING COLD FRONT WILL WORK ITS
WAY INTO THE OHIO VALLEY. THUS WILL INTRODUCE A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE WEEKEND...WITH BEST CHANCES DURING THE
AFTERNOON HOURS. THE INCREASED CLOUDINESS AND PRECIPITATION THREAT
WILL RESULT IN SLIGHTLY LOWER AFTERNOON MAXIMUM TEMPERATURES OVER
THE WEEKEND...BUT CONDITIONS WILL REMAIN MUGGY. HPC GUIDANCE
INDICATES ABOVE CLIMATOLOGY PRECIPITATION CHANCES OVER THE
WEEKEND...WITH DECREASING CHANCES BY MONDAY. WILL FOLLOW THIS IDEA
WITH JUST SLIGHT CHANCE POPS FOR MONDAY.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

THE MAIN WEATHER CONCERN FOR AVIATION WILL BE THE SERIES OF MCS
CLUSTERS THAT ARE EXPECTED TO CROSS EAST KENTUCKY DURING THE DAY. A
FEW LEADING CELLS ARE JUST PUSHING INTO THE CWA AT 12Z. WILL TIME
THESE INITIALLY AND THEN JUST ALLOW FOR A PREVAILING PERIOD OF STORMS
DURING THE MIDDLE OF THE DAY WITH MVFR CIG AND IFR VIS DURING THE
WORST OF THEM. LATER...IN THE EVENING...THE TRACK OF THE MCS ACTIVITY
SHOULD LIFT NORTHEAST AND ALLOW THE AREA TO DRY OUT. WITH THAT WILL
ALLOW FOR SOME FOG FORMATION AT ALL SITES AFTER 06Z...POSSIBLY DOWN
TO IFR. WINDS THROUGH THE PERIOD WILL REMAIN OUT OF THE SOUTH...
THOUGH BREEZY DURING THE VARIOUS STORMS TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM....SBH
AVIATION...GREIF
Hazardous weather outlook, Jun 3, 5:07 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
507 AM EDT TUE JUN 3 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
507 AM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. AN ISOLATED STORM OR TWO COULD
PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL. DANGEROUS
CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NORTH OF THE MOUNTAIN PARKWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DAMAGING WIND
GUSTS OR EXCESSIVE RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON TODAY.

AR

In the hours before

Special weather statement, Jun 3, 7:58 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
758 AM EDT TUE JUN 3 2008

KYZ050-058>060-106-108-031300-
MONTGOMERY-MENIFEE-POWELL-ESTILL-MORGAN-WOLFE-
758 AM EDT TUE JUN 3 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MONTGOMERY...MORGAN...
SOUTHERN MENIFEE...POWELL...WESTERN WOLFE AND NORTHERN ESTILL
COUNTIES THROUGH 900 AM EDT THIS MORNING...

AT 758 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF HARRIS FERRY...MOVING EAST AT 34 MPH.

THIS STORM WILL BE NEAR HARRIS FERRY AROUND 810 AM EDT...CRESSY
AROUND 815 AM EDT...WESTBEND AROUND 820 AM EDT...VIRDEN AROUND 825 AM
EDT AND STANTON AROUND 830 AM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:20 AM EDTSevere Thunderstorm WarningJKLBath, Montgomery25 min
Jun 3, 9:24 AM EDTAreal Flood AdvisoryJKLBath, Montgomery111 min
Jun 3, 9:44 AM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery31 min
Jun 3, 9:53 AM EDTFlash Flood WarningJKLBath, Montgomery3 hr
Jun 3, 10:15 AM EDTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan30 min
Jun 3, 4:46 PM EDTSevere Thunderstorm WarningJKLFleming29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.